Iowa, 2011

Winter Storm and Cold in Iowa, January 22 to 23, 2011

January 22 to 23, 2011 · NWS OAX · 3 events in 3 counties and zones

An upper level disturbance dropped southeast across Nebraska during the afternoon and evening of Jan. 22.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance dropped southeast across Nebraska during the afternoon and evening of Jan. 22. This caused low pressure to develop over eastern Kansas with an inverted surface trough extending north into eastern Nebraska. Snow, occasionally heavy, developed along this trough during the afternoon of the 22nd and continued into the early morning hours of Jan. 23rd. Snow intensities in some cases exceeded 1 inch per hour, especially in a relatively narrow band from Norfolk through Fremont and into the western sections of Omaha where storm totals reached 6 to 8 inches or more. North to northeast winds increased to 15 to 25 mph toward the end of the event further reducing visibilities in blowing snow. Cold high pressure building in behind the system dropped lows by the 23rd to as cold as 15 below to 20 below zero in northeast Nebraska and western Iowa with wind chill values of 20 to 29 below zero. Heavier storm totals from the storm included...8.5 inches in Fremont, around 7 inches at Norfolk, Oakdale, the NWS in Valley, Schuyler and Bennington Nebraska and Sidney Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 22, 2:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 22, 2:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CST SAT JAN 22 2011

.REST OF THIS AFTERNOON THROUGH TONIGHT...
SNOW IS OVERSPREADING THE AREA RAPIDLY IN THE MID-AFTERNOON HOURS AS
SYSTEM APPROACHES.  20Z WV IMAGERY AND RUC 1.5 PVU PRESSURE ANALYSIS
INDICATE UPPER TROUGHING DIVING OUT OF THE NRN ROCKIES INTO THE HIGH
PLAINS THIS AFTERNOON.  BROAD 850MB WARM SECTOR WAS POKING INTO SRN
NEB AS WARM AIR ADVECTION CONTINUES INTO ERN NEB...WITH TEMPS RISING
INTO THE 30S IN THE SRN CWA AND RUC/NAM 850MB TEMPS REACHING 0-2C
THIS AFTERNOON.  PRECIP TYPE INITIALLY IN SOUTH CENTRAL NEB INTO THE
SRN CWA HAS BEEN OCCURRING AS A BRIEF PERIOD OF RAIN BEFORE CHANGING
OVER TO SNOW.

MAIN FORECAST CONCERN IS IN HOW MUCH SNOW WILL OCCUR ACROSS THE
AREA...AS PROBABLY OF SNOW OCCURRENCE IS 100 PCT.  WITH COLD/DRY AIR
PUSHING SOUTH OUT OF MN/SD...AND WARM/MOIST AIR NUDGING
NORTHWARD...FRONTOGENESIS WILL BE INCREASING IN THE MIDDLE CWA
THROUGH THE AFTN/EVNG.  THIS WILL AID SNOW ACCUMULATIONS...IN
ADDITION TO SUPPORTIVE SYNOPTIC ENVIRONMENT OF INCREASING Q-VECTOR
CONVERGENCE AND POSITIVE PV ADVECTION.  SYSTEM HAS A DECENT MOISTURE
FEED...WITH MODEL QPF RANGING FROM 0.3 TO 0.6-ISH IN HIGHEST AREAS.
EXPECT ACCUMULATIONS TO RANGE FROM AROUND 2 INCHES IN THE SWRN CWA
/COULD BE LESS IF RAIN HOLDS ON LONGER THAN EXPECTED THIS EVENING/
TO A PEAK NEAR 6 INCHES IN AT LEAST A FEW LOCATIONS IN THE CENTRAL
CWA.  DID NOT FEEL CONFIDENT ENOUGH ABOUT WIDESPREAD AMOUNTS OF 6+
INCHES TO ISSUE A WARNING...BUT THINK A FEW LOCATIONS MAY REACH
ACCUMULATIONS AROUND THAT HIGH.  POTENTIAL FOR HIGHEST ACCUMULATIONS
LOOKS LIKE IT WILL CENTER ON A CORRIDOR FROM AROUND KNOX CO THROUGH
NORFOLK TOWARD OMAHA AND TO AROUND RED OAK.  WIND WILL BE A CONCERN
WITH THIS SYSTEM AS NERLY WINDS INCREASE TO AROUND 15KT...CREATING
AT LEAST MINOR BLOWING AND DRIFTING SNOW THAT MAY NOT BE BLOCKED
WELL BY SNOW FENCES/PROTECTION GIVEN THE EASTERLY WIND COMPONENT.
SNOW WILL TAPER FROM NORTH TO SOUTH BETWEEN 06-12Z...WITH SNOW
LIKELY LINGERING JUST PAST 12Z IN THE SOUTHERNMOST CWA.  HAVE
UPDATED ADVISORY TO START AT 21Z WITH SNOW ALREADY STARTING ACROSS
THE AREA.  ALSO...DECREASED MIN TEMPS IN THE NRN CWA OVERNIGHT WITH
STRONG COLD AIR ADVECTION COMBINING WITH DECREASING CLOUDS AND WINDS
OVERNIGHT.

MAYES

.SHORT TERM...SUNDAY THROUGH TUESDAY.

MODELS CONTINUING TO ADVERTISE SERIES OF VORT MAX RIDING DOWN UPPER
RIDGE ESTABLISHED OVER THE WRN CONUS. FORTUNATELY THE THREAT FOR
SNOW IS NOT LOOKING AS GOOD AS COMPARED TO THE LAST SEVERAL WAVE
CROSSING THE REGION. HAVE ADJUSTED SUNDAY MORNING POPS DOWN JUST A
BIT RELATED TO EXITING SHORTWAVE. NAM/GFS/ECM ALL INDICATING
SUBSIDENCE WILL QUICKLY FILL IN OVER THE CWA THRU 12Z. HOWEVER WILL
KEEP TOKEN POPS IN PLACE IN CASE OF LINGERING LIGHT SNOW. SUNDAY
NIGHT THE NEXT SHORTWAVE RUSHES DOWN THE NRN PLAINS AND INDUCES
MODEST SYNOPTIC SCALE LIFT OVER THE DAKOTAS/MN/NEB/IA. THE SFC
REFLECT THOUGH IS PROGGED TO OCCUPY THE UPPER MID WEST WITH BULK OF
AVAILABLE MOISTURE. 300-500MB QVEC SUGGESTING LIFT VIS DPVA WILL BE
MORE PREVALENT THOUGH MAINLY OVER WRN/CNTRL NEB AND WRN HALF OF KS.
BECAUSE THERE IS LIFT ON THE WHOLE...WILL GEAR SUNDAY NIGHT POPS A
BIT HIGHER OVER THE NRN CWA WHERE MOISTURE WILL BE MORE ATTAINABLE...
WITH DECREASING POPS HEADING SW. ON MONDAY ATTENDANT COLD FRONT
PUSHES INTO THE CNTRL PLAINS. APPEARS THAT BEST AGEOSTROPHIC FORCING
WILL EXIT AREA BY AFTERNOON...SO WILL FOCUS SMALL POPS DURING THE
MORNING HOURS. THEN AGAIN ON TUESDAY ANOTHER PAC NW SHORTWAVE
APPROACHES THE PLAINS. BECAUSE MOIST PROGS ARE SOMEWHAT WEAK PREFER
TO GO WITH DRY FCST. AS FOR TEMPS...SHOULD BE SOME RECOVERY MONDAY
AND TUESDAY PROVIDED BY A WARM FRONT CROSSING THRU THE REGION.

DEE

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

THE LARGE SCALE PATTERN OF WRN RIDGE AND ERN TROF IS EXPECTED TO
CONT THRU THE EXTENDED PERIOD. THE MAIN STORY THOUGH DURING THIS
TIME RANGE WILL BE A WARMING IN THE TEMPERATURES DURING THE THU/FRI
TIME FRAME AS THE WRN US RIDGE...FOR A SHORT TIME...WILL AMPLIFY TO
THE E. UNTIL THEN...A COUPLE OF WEAK SHRTWV TROFS WILL AFFECT THE
AREA ON WED INTO THURS. FORCING WITH THESE SYSTEMS CONTD TO LOOK
WEAK TODAY AND THUS WL MAINTAIN A DRY FORECAST...BUT LATER SHIFTS WL
HAVE TO MONITOR FOR SOME LIGHT PRECIP. A WARM FRNT THEN PUSHES THRU
THE AREA ON THU LEADING A NICE WARMING TREND THRU FRI. HAVE
WARMED/HIGHS LOWS MOST LOCATIONS AND ESPECIALLY IN THE WRN AND SW
FA. OF COURSE THE DEGREE OF WARMING WL DEPEND AT LEAST IN PART ON
THE SNOW COVER...BUT THE DEGREE OF PACIFIC AIR INVADING THE AREA
DURING THE TIME PERIOD LEADED TO WARMING OF THE TEMPERATURES. MODELS
THEN AGREE...FOR THE MOST PART...IN A STG CDFNT TO MOV THRU THE AREA
ON FRI NIGHT WITH MUCH COLDER AIR SPILLING INTO THE REGION ON SAT.
ATTM IT LOOKS AT THOUGH THE BULK OF FORCING AND THUS PRECIP WITH THE
FRI NIGHT FNT WL BE TO THE EAST AND THUS WE WILL HAVE A DRY
FORECAST.

JB

&&

.AVIATION...

18Z TAFS

DETERIORATING CONDITIONS ARE EXPECTED AT ALL TAF SITES THIS
AFTN/EVNG AS SNOW OVERSPREADS THE AREA.  SNOW WILL LAST AROUND 12-15
HOURS AT ALL SITES...WITH MODERATE SNOW RATES FOR AROUND 6-8 HOURS
FROM LATE AFTERNOON/EARLY EVENING ONWARD.  VIS COULD REACH 1/2SM OR
LESS IN THE HEAVIEST SNOW...WHICH COULD OCCUR INTERMITTENTLY FOR
AROUND 4 HOURS.  ALSO...CIGS WILL DROP TO IFR OR LIFR RANGE THROUGH
MUCH OF THE EVENT.  NORTHEASTERLY WINDS WILL INCREASE THIS
EVENING...PEAKING DURING THE SNOW AND THEN DIMINISHING TOWARD
DAYBREAK...WHICH COULD CREATE BLOWING SNOW AT TAF SITES /THOUGH THIS
WAS NOT INCLUDED IN THE 18Z TAF CYCLE/.  CIGS AND VIS WILL IMPROVE
OVERNIGHT AT KOFK AND TOWARD DAYBREAK AT KLNK/KOMA.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR NEZ034-044-
045-     050>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR NEZ011-012-
     015>018-030>033-042-043.

IA...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR IAZ043-055-
056-     069-079-080-090-091.

&&
Hazardous weather outlook, Jan 22, 11:51 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CST SAT JAN 22 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230800-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1151 AM CST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORIES ARE POSTED FOR ALL OF EASTERN NEBRASKA
AND WESTERN IOWA. A STRONG BUT FAST-MOVING STORM SYSTEM WILL DIVE
SOUTHEAST THROUGH EASTERN NEBRASKA THIS AFTERNOON AND TONIGHT.
SNOW WILL SPREAD INTO THE AREA THROUGH THE AFTERNOON. THE
HEAVIEST SNOWFALL IS EXPECTED THIS AFTERNOON AND EARLY EVENING IN
NORTHEAST NEBRASKA...THEN DURING THE EVENING IN EAST CENTRAL AND
SOUTHEAST NEBRASKA AS WELL AS SOUTHWEST IOWA. A SWATH OF 3 TO 5
INCH SNOWFALL WILL BE COMMON ACROSS MUCH OF THE AREA...WITH LOCAL
6 INCH AMOUNTS POSSIBLE ROUGHLY ALONG AN AXIS FROM NORFOLK TO
OMAHA TO RED OAK. AREAS SOUTHWEST OF LINCOLN SHOULD SEE LOWER
SNOW AMOUNTS...GENERALLY IN THE 1 TO 4 INCH RANGE...AND MAY ALSO
EXPERIENCE BRIEF FREEZING DRIZZLE. GUSTY WINDS WILL ALSO ACCOMPANY
THE SNOW...GUSTING OVER 20 MPH AT TIMES FROM THE NORTHEAST.
BLOWING AND DRIFTING SNOW IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL COME TO AN END SUNDAY MORNING...AND THE BLOWING AND
DRIFTING OF SNOW WILL DIMINISH ON SUNDAY MORNING AS WIND SPEEDS
DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. REPORTS OF
SNOWFALL ACCUMULATIONS THROUGHOUT THE EVENT WOULD BE
WELCOME...INCLUDING STORM TOTAL SNOW REPORTS.

MAYES

In the hours before

Local storm report, Jan 22, 2:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
249 PM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     SNOW             VERDEL                  42.81N 98.19W
01/22/2011  E0.0 INCH        KNOX               NE   TRAINED SPOTTER

            NEW SNOW. SOME BLOWING AS WELL.

&&

JB
Local storm report, Jan 22, 2:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
257 PM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     SNOW             VERDEL                  42.81N 98.19W
01/22/2011  E1.0 INCH        KNOX               NE   TRAINED SPOTTER

            NEW SNOW. SOME BLOWING AS WELL.

&&

JB
Local storm report, Jan 22, 3:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
355 PM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     SNOW             CENTER                  42.61N 97.88W
01/22/2011  E3.0 INCH        KNOX               NE   LAW ENFORCEMENT

0353 PM     SNOW             PILGER                  42.01N 97.05W
01/22/2011  E2.0 INCH        STANTON            NE   LAW ENFORCEMENT

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 cold/wind chill. Local standard time, as filed.

Winter Storm, Mills

When
January 22, 4:00 PM CST to January 23, 5:00 AM CST
Where
Mills forecast zone
Reported by
COOP Observer
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Snowfall over much Mills county was generally around 6 inches with 6 inches measured near Pacific Jct. The snow was especially heavy during the evening hours of 1/22. Northeast winds increased to 15 to 25 mph toward the end of the event producing a period of poor visibilities in blowing snow.

Winter Storm, Fremont

When
January 22, 4:00 PM CST to January 23, 5:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Snowfall over much Fremont county was generally 6 or 7 inches with a little over 7 inches measured in Sidney for one of the higher amounts in the county. The snow was especially heavy during the evening hours of 1/22. Northeast winds increased to 15 to 25 mph toward the end of the event producing a period of poor visibilities in blowing snow.

Cold/Wind Chill, Monona

When
January 23, 4:00 AM CST to 8:00 AM CST
Where
Monona forecast zone
Reported by
AWOS
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Temperatures dropped around 5 below zero during the morning hours of 1/23. When combined with north winds of 10 to 15 mph, wind chill values were lowered to 20 below to 29 below zero for several hours in the morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268966, 268967, 268968.